Mental Health  |  OST Drug Issues Pathway - Methadone Toxicity




Mental Health

OST Drug Issues Pathway - Methadone Toxicity

Methadone causes respiratory depression and coma in overdose. There can be a narrow margin between a safe and a fatal dose especially in the presence of other CNS depressants (prescribed or illicit) or if there is no opioid tolerance established.

  • For non-tolerant adults oral or parenteral doses of 50 mg or less have been fatal. Potentially fatal dose for children under 14 years is 10 mg.

  • Potentially lethal overdoses can occur within 0.5 to 6 hours after ingestion by non-tolerant or partially tolerant individuals.

  • A child consuming any quantity of methadone or suboxone must be taken to an accident and emergency department immediately.

This is one of the major underlying reasons behind the emphasis on safety and the limitations on takeaway doses in OST patients.

*See Section 4.1 Overdose; 4.1.1 Consumption of takeaway doses by a child, page 30 of " New Zealand Practice Guidelines for Opioid Substitution Treatment 2014"



Last updated : Wednesday, November 11, 2015
Next review date : Thursday, November 10,2016


Disclaimer: This site is intended to be flexible and frequently updated. While every effort has been made to ensure accuracy, all information should be verified.